It’s been a rough two months. Not only did I start the Detroit trial in April, I also traveled for personal reasons. I was out of Toronto for most of the month, living out of a suitcase. Travel is difficult at the best of times. My life doesn’t exactly fall under the “best of times” category right now, so everything has been just a little harder to get through.
The drug itself doesn’t seem to be causing any significant side effects. I’ve had some rashes, which have mainly disappeared. There is fatigue, but I don’t know anymore whether the fatigue is from the travel, the medication, the lack of proper nutrition, or simply from a body run down by the combination of these things. I’m tired. Very tired, all the time. I know the answer to this is probably to start slowly building my energy up — taking short walks, gentle yoga classes, getting in a pool — but I am so tired, that even these simple things are daunting.
And then there is my stomach. I haven’t had a good relationship with eating since at least February, probably earlier. Fluid builds up in my abdomen and compresses my stomach, leading me to feel full after eating a small amount of food or, worse, leading me to throw up after eating. For awhile there, any time I ate, I was let with stabbing pains in my stomach until I either threw up, or lay down long enough to let it pass, or both. That doesn’t happen now, but I still can’t eat a normal-sized meal without feeling painfully full. Recently, I started throwing up even without eating. I’ve been experiencing heartburn for the first time in my life, so the nurses are trying to see if there’s an acid problem in my stomach that is causing the nausea and vomiting. So now I take 300 mg of Zantac before bed every night to see if that helps. It’s too soon to say. Coupled with lorazepam and another anti-nausea pill, I seem to be doing ok, though at the expense of a clear mind. It takes me four times as long to work as it normally would, and I’m not entirely sure my editing skills are up to par. But I’ll adjust to the new medication and things will get better.
The weekly trips to Detroit slow down now. I only have to go every other week. This is good. One side effect of the experimental drug is edema in my lower extremities, particularly if I have been sitting for long periods of time. At home, I can get up from my desk often enough, or work from my laptop lying down, so it isn’t an issue. But in the car or on the bus, it’s a different story. The train seems to be the best option because I can walk around at least. But it isn’t perfect. Edema is just another thing happening in the body to contribute to exhaustion.
And the exhaustion is pretty profound. I don’t notice it always, but then it hits me and I realize just how little I am capable of doing compared to where I was last year. Everything is a struggle. It’s reached the point where I have been seriously considering finding a new home for my dog, but how do you find a home for a deaf 15-year-old arthritic lab? It’s not something I ever thought I would ever have to think about but I need to find ways to make things easier for me. That’s just the reality right now.
I’m sorry I haven’t kept everyone updated more as this trial has started and gotten underway. I’ve just been struggling with feeling tired, and not feeling better yet, and I think I really hoped there would be some big significant change for the better right away, but it’s not working like that, so I’m a bit disappointed, but mostly I’m just tired. Just really, really tired. I wanted to have better things to say, but right now I don;t.